Three days after the normal delivery of my 3rd child, I have several
grand mal siezures. I was on medication for 2 years. Took my self
off medication when I realized I was again pregnant and did fine as
far as the seizures go for the entire 9 months. After a difficult
ceasarian delivery of my son, on the following day I once again went
into grand mal siezures. I am back on the dilantin at a higher dosage.
I have not seen a neurologist since the first set of seizures. My family
doctor takes care of my medication levels. I was just wondering if ther
is a connection between child birth and seizures. I have had times in
my past when I would pass out if I was sick, worn out or run down but no grand
mal seizures. I was on dilantin as a child for several years for this problem.
I am 38 years old and my son is now 10 months old. Does age filter into
this situation. By the way I also have 2 teenagers and had no seizures at their birth.
One birth was a very hard one though. I don't like being on this medication and want off.
I do not plan on having any more children, I have 3 beautiful daughters and a fine
son. I look forward to hearing your opinion. Thank You. Cathy
There is a specific, pregnancy-related cause for sizures both during and immediately after pregnancy: Eclampsia. This is most common with first pregnancies and recurrence is uncommon.
Grand mal seizures can be triggered by changes in hormone levels: hence menstrual periods, postpartum interval, menopause, starting/stopping hormonal medications are all times when seizure activity may be reawakened. Pregnancy, because the hormonal environment is rich in progesterone, an agent known to calm seizure activity, is often a time of few seizures and postpartum when the hormone vanishes a time of increased seizure activity.
Discussion with a neurologist who has interest in seizure (there are neurologists who specialize in epilepsy) may be helpful.
Keywords: postpartum seizure
This information isprovided for education and is not a medical consultation. If you have specific questions, please contact your physician.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.